Thrombotic thrombocytopenic purpura (TTP) rarely occurs with systemic vasculitis. A 17-year-old girl presented with non-bloody diarrhea, menorrhagia, and syncope. She had severe anemia (hemoglobinâ€‰=â€‰3.8 g/dl), thrombocytopenia (plateletâ€‰=â€‰7,000/mm(3)), and acute kidney injury (serum creatinine, Crâ€‰=â€‰2.3 mg%). Peripheral smear examination confirmed the presence of microangiopathic hemolytic anemia. Additionally, she had a positive anti-nuclear antibody (1:1600) and normal complement levels. We considered the diagnosis of TTP, possibly associated with systemic lupus erythematosus, and promptly initiated pulse methylprednisolone and daily 3-4 l of plasma exchange therapy. Following resolution of her thrombocytopenia in 48 h, we performed a kidney biopsy that revealed diffuse proliferative, focal crescentic, and necrotizing glomerulonephritis with mild IgG immunofluorescence staining. Concomitantly, autoimmune work-up was significant for positive perinuclear anti-neutrophil cytoplasmic antibodies (p-ANCAâ€‰=â€‰1:640) and decreased von Willebrand factor cleaving protease activity (<5%). A final diagnosis of TTP with microscopic polyangiitis (p-ANCA-mediated) was made and treatment with daily oral cyclophosphamide and prednisone resolved her renal injury over 2 months (follow-up Crâ€‰=â€‰1.0 mg%). Our case highlights the importance of identifying systemic disorders such as ANCA-associated vasculitis with TTP.
Concomitant thrombotic thrombocytopenic purpura and ANCA-associated vasculitis in an adolescentAll Scholarly Works
Document TypeArticle, Peer-reviewed
Citation InformationAgrawal V, Vaidya CK, Ye J, Freeman J, McKiernan C, Blier PR, Andrzejewski C Jr, Germain M, Braden GL. Concomitant thrombotic thrombocytopenic purpura and ANCA-associated vasculitis in an adolescent Pediatr Nephrol 2011 Aug;26(8):1317-20.